Minnesota, 2004

Hail in Minnesota, July 18, 2004

July 18, 2004 · NWS FGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 18, 2:05 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 2:05 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
305 PM CDT SUN JUL 18 2004

.DISCUSSION...
18Z MSAS ANALYSIS DEPICTED MESO HIGH OVER EASTERN NORTH DAKOTA FROM
EARLIER CONVECTION WHILE ILL-DEFINED FRONTAL BOUNDARY WAS NOTED SASK
WESTERN DAKOTAS/ROCKIES LINE. PRESSURE FALLS AHEAD OF FEATURE ACROSS
EASTERN NORTH DAKOTA ARE MORE IN LINE WITH EARLIER CONVECTION/OUTFLOW
LATEST WATER VAPOR IMAGERY INDICATED WEAK SHORTWAVE OVER THE EASTERN
DAKOTAS WITH NEXT UPSTREAM SHOT OF UPPER LEVEL ENERGY OVER SASK.
IMAGERY CONTINUES TO SHOW REGION ON DOWNWIND SIDE OF RIDGE AXIS OVER
THE ROCKIES. EXAMINATION OF KMVX RADAR SHOWED THE BACK EDGE OF EARLIER
CONVECTION KICKING TO THE EAST OF THE CWFA.

.SHORT TERM...
UNSETTLED PERIOD COMING UP FOR REGION EXCEPT FOR MONDAY AS SERIES OF
SHOTS OF SHORTWAVE ENERGY INDUCE BOUNDARY/INSTABILITY INTERACTION
INTO TUESDAY EVENING. TONIGHT APPEARS BEST CHANCES FOR CONVECTION
WITH FIRST BOUNDARY WILL BE ACROSS NORTHERN MINNESOTA WHERE BETTER
UPPER LEVEL DYNAMICS WILL EXIST. ELSEWHERE WILL PUT IN ISOLATED
CHANCES THROUGH THE EVENING. WEAK AREA OF HIGH PRESSURE BUILDS INTO
THE REGION ON MONDAY WITH VERY WARM AND HUMID DAY IN STORE BUT DRY.
LATE MONDAY NIGHT INTO TUESDAY EVENING REGION IS AFFECTED BY MORE
POTENT SHORTWAVE ENERGY RIDING OVER THE TOP OF RIDGE INTO OUR NECK
OF THE WOODS. APPEARS ON TUESDAY BEST SHOTS ARE ACROSS THE SOUTH AS
THE STRONGEST OF THE IMPLUSES FLATTENS RIDGE AND RIDES EAST ACROSS
THE SOUTHERN HALF OF THE CWFA. BASED ON THIS WILL HIT THE POPS/QPF
THE HARDEST IN THE SOUTH. ON WEDNESDAY THE MAIN PARENT COLD FRONT
SHOULD FINALLY SWING THROUGH REGION KICKING MAIN HEAT AND HIGH
DEWPOINT AIR TO THE EAST AND PAVING THE WAY FOR DRIER AND MUCH
COOLER AIR TO WORK IN TO CLOSE OUT THE WORK WEEK.

LONG TERM (WEDNESDAY NIGHT-SUNDAY)

00Z GFS INDICATES A DRY COLD FRONTAL PASSAGE ON WEDNESDAY WITH
CLEARING SKIES AND COOLER POST-FRONTAL WEATHER. COLDER THAN NORMAL
AIR COMES IN WITH NORTHERLY SURFACE FLOW IN BACK OF FRONT THROUGH
FRIDAY WHEN HIGH PRESSURE CENTERS ITSELF OVER NORTH DAKOTA. A NICE
START FOR THE WEEKEND WITH WARMER RETURN FLOW WAITING UNTIL SATURDAY
EVENING TO ESTABLISH ITSELF OVER THE DAKOTAS AND NORTHWESTERN
MINNESOTA. SLIGHT CHANCE OF SHOWERS ON SATURDAY AFTERNOON BUT SHOULD
BE DRY AND WARM AFTER THAT INTO THE START OF THE WORK WEEK AS UPPER
AIR RIDGING TILTS WELL INTO WESTERN ONTARIO FROM THE GREAT CENTRAL
DESERT REGION OF UTAH/NEVADA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

BERG/LUKES
Hazardous weather outlook, Jul 18, 5:20 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
620 AM CDT SUN JUL 18 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
620 AM CDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX MOVING SOUTHEAST FROM CANADA WILL WEAKEN THIS MORNING AS
IT MOVES INTO FAR NORTHEAST NORTH DAKOTA.  NO SEVERE WEATHER WILL
OCCUR THIS MORNING.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FROM MID AFTERNOON INTO
THE EVENING HOURS OVER NORTHWEST MINNESOTA. LARGE HAIL IS THE MAIN
THREAT. A WEAK TROUGH OF LOW PRESSURE WILL MOVE SOUTHEAST FROM
CANADA AND INTO NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA
DURING THE AFTERNOON. THIS TROUGH WILL MOVE SOUTHEAST THROUGH THE
REST OF THE AREA TONIGHT.  WHILE INSTABILITY WILL BE PRESENT AHEAD OF
THIS SYSTEM...THIS SYSTEM IS WEAK WITH MOST OF THE ENERGY STAYING IN
CANADA.  WHILE AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ANYWHERE
LATER THIS AFTERNOON AND EVENING OVER THE AREA...THE BEST CHANCE IS
OVER NORTHWEST MINNESOTA...EAST OF A HALLOCK TO THIEF RIVER FALLS TO
WADENA LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT
INTO TUESDAY AND AGAIN ON WEDNESDAY AFTERNOON. SEVERAL DISTURBANCES
WILL MOVE ALONG THE CANADIAN BORDER MONDAY  NIGHT THROUGH
WEDNESDAY.  IT WILL BE VERY WARM OVER THE AREA WITH ENOUGH MOISTURE
AND INSTABILITY TO CAUSE SCATTERED THUNDERSTORMS TO DEVELOP LATE
MONDAY NIGHT INTO TUESDAY...AND AGAIN ON WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

DTR

In the hours before

Local storm report, Jul 18, 5:38 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
638 PM CDT SUN JUL 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 NE HONEYFORD          48.06N 97.42W
07/18/2004  0.88 INCH        GRAND FORKS        ND   PUBLIC

&&

HOPKINS

The radar

The Fargo/Grand Forks radar (KMVX), 64 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
July 18, 6:20 PM CST
Where
Polk County, 3 mi SW of Tabor
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.017, -96.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414608.